Thunderstorm Wind, Sweetwater
- When
- September 1, 3:19 PM MST to 3:27 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
A high based thunderstorm passed over the Southwest Wyoming Airport to the east of Rock Springs and produced wind gusts as high as 71 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A high based thunderstorm passed over the Southwest Wyoming Airport to the east of Rock Springs and produced wind gusts as high as 71 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 1, 12:14 PM MST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 114 PM MDT Fri Sep 1 2023 .DISCUSSION...(This evening through Friday) Issued at 113 PM MDT Fri Sep 1 2023 The pattern shifts wetter beginning today, as a Pacific low coming onshore will help to direct monsoonal moisture northward into the Rockies region. Thanks to this initial push of moisture, many of us woke up to mostly cloudy skies and a few weak showers existed across south central areas. The cloud cover across much of the south and areas east of the Divide this morning has, as expected, begun to thin. Where skies clear, the surface will quickly warm and convective initiation is expected by mid-afternoon. As of 1100 this morning, CU development has already begun across areas west of the Divide that had avoided the morning cloud cover. CAPE will increase during the day, however, will be weak (no more than 100-200 J/kg). This will be enough to get thunderstorms to develop, but long-lived supercells will not be able to be sustained due to lack of CAPE/Shear. Gusty outflows will be the main concern with any thunderstorms today. Dry microbursts are also a possibility, as the 12Z Sounding shows an inverted-V signature and lower-levels remain dry. Gradient-driven wind has been breezy (gusts 20 to 30 mph) across the southwest and central areas this morning and will remain so through much of the afternoon. The low will retrograde tonight into Saturday, which will allow the start of the long weekend to be seasonally warm and dry. A few showers and an isolated thunderstorm across the southwest and far west is not out of the question, but for the most part, expect dry conditions Saturday. Saturday will be your day to go to the lake, BBQ, mow the lawn, or what ever other outdoor activities you have planned for the Labor Day weekend. By Sunday, the low pushes back onshore, allowing the moisture to return. In south-southwest flow, the focus of the moisture will stay mainly of the Continental Divide. A Day 3 Slight ERO across the far west and Marginal across the rest of the West of the Divide area aligns with this thinking. By Sunday Night into Monday, moisture will begin to also leak into East of the Divide areas. Monday and Tuesday will be much cooler, with highs 5 to 10 degrees below normal. Sunday night through Tuesday will also be cloudy and breezy, with those widespread showers and a few isolated thunderstorms. Between Sunday and Tuesday, 1 to 2 inches of rain may be possible across parts of the west and northwest. WPC has added a Day 4 Slight and continued with a Day 5 Marginal ERO across much of the west and northwest in line with this. The low lifts out slowly through the afternoon Tuesday, and we will be dry with clearing skies by Wednesday. Zonal flow through the rest of the week will bring seasonal temperatures and mostly quiet weather to close out the first week of Meteorological Fall. A few embedded shortwaves in the flow could bring isolated showers and thunderstorms late in the week towards next weekend, however models are still having trouble resolving the timing or strength of any shortwaves in the extended forecast, so cannot provide any details in the forecast beyond Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1125 AM MDT Fri Sep 1 2023 Light showers and associated clouds are moving northeastward across central Wyoming and will exit the area by late afternoon. There will be some clearing behind this system which may allow for convection to form in the afternoon. Another surge of moisture arrives in southwest Wyoming around midday and sets the stage for more intense scattered showers and storms through the afternoon. High- resolution models depict the better chance for brief heavy rain and possibly MVFR conditions occurring west of the Continental Divide between 20Z today and 00Z/Saturday. However, showers and storms continue and spread east of the divide around 00Z/Saturday and persist until 03Z-06Z/Saturday. The southwest moisture feed allows for isolated showers to linger overnight. South winds currently at KRKS gusting 20 to 25 knots and KCPR has southwest winds to 25 kts. Other stations will see increased gusts through the afternoon, with most associated with any convective activity. Winds should diminish after sunset. Occasional mountain top obscurations after 20Z/Friday in association with stronger convection. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 113 PM MDT Fri Sep 1 2023 An increase in Pacific moisture will put a damper on any fire weather concerns through Tuesday. RHs will drop into the Teens today across the Bighorn Basin, however wind will not meet critical thresholds. Elsewhere, RHs are not expected to drop below 20%. Winds across the southwest and central zones will be breezy, but not windy with gusts 20 to 30 mph. As a result, smoke dispersal will be good to excellent today. The primary concern today is thunderstorms. Clearing skies late this morning into the early part of the afternoon will allow for convective development, but severe storms are not expected. Dry low-levels will allow for the possibility of gusty outflow winds and dry microbursts. The gusty and erratic winds with stronger storms will be the primary fire weather concern today. Thunderstorm activity weakens during the evening and will move out of the region by sunset. Saturday will be warm and dry by RHs and wind are not expected to meet critical thresholds. Sunday through Tuesday, Pacific moisture will increase and most of the region will see wetting rain chances. As a result, RHs will not meet critical thresholds through at least Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hensley AVIATION...Swanson/Wittmann FIRE WEATHER...Hensley
Hazardous Weather Outlook National Weather Service Riverton WY 335 AM MDT Fri Sep 1 2023 WYZ001>020-022>030-021345- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 335 AM MDT Fri Sep 1 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms, mainly west of the Divide. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Isolated to widely scattered thunderstorms west of the Divide. Sunday and Labor Day...More numerous showers and thunderstorms with heavy rain the primary hazard. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131780.